Family and Caregiver Schizophrenia Discussion Forum

First generation anti-psychotics

Hello,
My son is only 15, but struggles with delusional thinking, even when on medication. He has tried a lot of the atypicals, and they never are quite enough. Recently he was put on Thorazine, and it has wiped out most of his symptoms. Unfortunately he also gained a lot of weight, which is really upsetting to him.

I wondered if Haldol would be better, but I’m really worried about the long-term risk of movement disorders.

Have any of your family members responded best to the older drugs? Any advice about this? Thank you in advance!

yes, lithium…ok…

1 Like

Dear Hummingbird, for the past 2 years we have been on this sad journey with our daughter, trying many drugs with absolutely no improvement, the psychiatrist withdrew them all and started her on Haloperidol increased to 5mg evening.
It’s has made no improvement, like you I’m beside myself with worry as well.
I waiting for her to wake up and start this new crazy day of never ending delusions self persecutions that don’t end till after 3 or 4 am…
Getting the right meds is so difficult.
M46

1 Like

That’s interesting, i was doing some research on the history of Thorazine and I was curious if Thorazine was even prescribed any more. I was on a first gen AP for about 10 years, I’d rather not say which as I’m not qualified to recommend and don’t want to appear to endorse. There are several. I did fine, but switched to an atypical later. You don’t feel as obviously drugged on atypicals in my experience.

Hadol is the most common typical prescribed nowadays, I believe because it is the most potent and is available in long lasting injectable form. There’s risk of TD for atypicals as well, as well as the metabolic syndrome and high cholesterol, so nothing is completely risk-free.

Closapine is also supposed to be quite effective in difficult cases. Its rare side effects were in many people’s opinion overblown.

2 Likes

@Maggotbrane, I have never heard of anyone else taking Thorazine daily.

1 Like

@Maggie46, I am so sorry you and your daughter are struggling with this. The medications are so hit-or-miss, at least for some people.
Today was a good day, but I can’t figure out what was different! Sometimes I really think it must be the pollen count or the barometric pressure.

I hope the Haldol starts helping your daughter. I will be thinking of you.

Any little positive moment is a treasure.

2 Likes

Thankyou @Hummingbird … Sometimes I sit in our car parked in the garage for hours crying to myself just to have some peace and quiet … knowing D is inside persecuting herself crazy, slamming doors, bashing the toilet and bathroom and the like… it’s what I’m doing just now, as I’m reading these helpful conversations. In the past I have tried to reason with her thoughts, but I realise now after joining this site, it makes no difference…

My daughter has been on first generation medicine (Haldol dec shot) for 10 months. Her life is tremendously changed for the better. She gained weight, and was worried, until I told her most women gain weight as they get older (I did, mom did, and grandma did). Benadryl helps with occasional nerve irritation. No other side effects have been evident. Almost all symptoms resolved, except that she still doesn’t shower enough (greasy hair) and she sleeps long hours, only rising after 2pm.

I asked her psychiatrist if another drug would be less likely to cause side effects, and she said even the a-typicals cause side effects. She said, “this one is keeping her out of the hospital and employed”, so she didn’t want to change off of Haldol. I agree. Quality of life is SO improved that any potential side effects (hopefully nothing else comes) are definitely the lesser evil.

Zyprexa handled her auditory hallucinations, but not her paranoid delusions. She was on a 3rd drug during one of her earlier hospitalizations, but they took her off of it during her 30 day stay and switched to Zyprexa (which she was released on) so I don’t know what it was.

3 Likes

My husband developed jaw/tongue movements on a very low dose of an atypical (Abilify). His onset of schizophrenia symptoms happened later in life and apparently medication side effects become more likely as people age. I’m glad that so far, weight gain has been the only real downside for your daughter.

1 Like

My grandson gained 100 pounds he has now taken off 75 with the keto diet and glucophage

1 Like

@lindag, I’m so glad your son was able to lose most of the weight. I’m sure it wasn’t easy…

1 Like